Indiana, 2001

Damaging Winds and Lightning Strike in Indiana, July 4, 2001

July 4, 2001 · NWS IND · 3 events in 3 counties and zones

A tree was hit by lightning and fell down on a house causing $20,000 worth of damage. Meanwhile, thunderstorm winds knocked trees down in Morgantown and Markleville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A tree was hit by lightning and fell down on a house causing $20,000 worth of damage. Meanwhile, thunderstorm winds knocked trees down in Morgantown and Markleville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 4, 3:00 PM EST, 7 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 3:00 PM EST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST WED JUL 4 2001

FORECAST CHALLENGE TODAY WILL BE WHETHER OR NOT TO PUT A CHANCE OF
TSRA IN TONIGHTS FORECAST.

MODELS IN GOOD AGREEMENT THIS AFTERNOON.  CDFNT WILL BE OUT OF
FORECAST AREA LATER TONIGHT AND HIGH PRESSURE WILL BUILD IN.  TSRA
FIRING IN NORTHERN INDIANA IN AREA OF BEST UPPER DYNAMICS.  DO NOT
ANTICIPATE THIS REACHING OUR CWA THIS AFTN.  MESOETA HAS A LITTLE
BULLSEYE OF PCPN AT 00Z BUT DO NOT SEE ANY SUPPORT FOR THIS...ITS IN
AN AREA OF NVA...QVECT CONV IS WAY TO THE NW AND NOTHING GOING ON IN
THE CWA AT 19Z AND REALLY DONT EXPECT ANYTHING TO DEVELOP LATER THIS
EVENING...BUT WITH LOTS OF AVAILABLE INSTABILITY AND FRONTAL
BOUNDARY IN VICINITY WILL KEEP LOW CHANCE SOUTHERN AREAS.STRONG WARM
ADVECTION TAKES PLACE TOMORROW NIGHT INTO SATURDAY.  GUIDANCE
NUMBERS LOOK REASONABLE AND WILL STAY CLOSE.

IND...NONE.

In the hours before

Special weather statement, Jul 4, 7:20 PM EST, 2 hours 45 minutes before
INZ041-042-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 PM EST WED JUL 4 2001

...STRONG THUNDERSTORMS IN EAST CENTRAL INDIANA...

AT 720 PM EST A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF MUNCIE...JUST EAST OF PRAIRIE CREEK RESERVOIR. THIS THUNDERSTORM
WAS MOVING SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL PRODUCE VERY HEAVY RAIN AND POSSIBLY SOME
SMALL HAIL. THE THUNDERSTORM WILL MOVE ACROSS THE MODOC AND LYNN
AREAS BY 800 PM EST.

ANOTHER THUNDERSTORM WAS LOCATED 20 MILES EAST OF MUNCIE OR JUST
NORTH OF WINCHESTER...ALSO MOVING SOUTHEAST AT 20 MPH. THIS
THUNDERSTORM WILL MOVE THROUGH THE UNION CITY AREA BY 745 PM EST.

ZIMMERMAN

The radar

The Indianapolis radar (KIND), 64 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 4, 10:05 PM EST to 10:07 PM EST
Where
Madison County, Markleville
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.983, -85.617

Thunderstorm Wind, Morgan

When
July 4, 10:30 PM EST to 10:32 PM EST
Where
Morgan County, Morgantown
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -86.267

Lightning, Johnson

When
July 4, 11:00 PM EST
Where
Johnson County, Franklin
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252722, 5252720, 5252721.